Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 9, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Apr 1, 2001, 2:10 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 95 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 1, 2001, 2:10 PM EDT (18:10 UTC)
- Expired
- Apr 1, 2001, 3:45 PM EDT
- In force
- 95 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties New Hanover County, NC, Pender County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 2:15 PM EDT | Thunderstorm Wind 77 M | Wrightsville Beach, NC | Wind equipment at Wrightsville Beach measured an 89 mph wind gust. |
| Apr 1, 2:15 PM EDT | Thunderstorm Wind 69 M | Surf City, NC | Wind equipment at the Surf City drawbridge measured an 80 mph wind gust. |
| Apr 1, 3:04 PM EDT | Thunderstorm Wind 65 E | Burgaw, NC | General public reported a thunderstorm wind that destroyed a shed and blew it across a roadway. |
| Apr 1, 3:08 PM EDT | Thunderstorm Wind 51 M | Watha, NC | Trained spotter in Watha reported a measured 59 mph wind gust on his home wind equipment. |
| Apr 1, 3:15 PM EDT | Tornado F0 | Maple Hill, NC | NWS surveyed damage to a turkey farm in Maple Hill. One building sustained significant damage, with debris consisting of broken timbers, sheets of tin, and various feeding equipment, spread over an area that was approximately 100 yards wide and a quarter mile |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 11:15 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 609 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 011814 SVRILM NCC129-141-011945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 210 PM EDT SUN APR 1 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PENDER COUNTY IN SOUTHEAST NORTH CAROLINA NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 345 PM EDT * AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG THE COAST FROM SURF CITY TO WRIGHTSVILLE BEACH AND ANOTHER LINE OF SEVERE THUNDERSTORMS FROM 7 MILES SOUTHWEST OF ELIZABETHTOWN TO 8 MILES EAST OF CONWAY...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SURF CITY 215 PM EDT ATKINSON AT 320 PM EDT CURRIE AT 335 PM EDT WATHA AT 345 PM EDT WILMINGTON AT 345 PM EDT THESE ARE VERY DANGEROUS STORMS WITH A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. GET INSIDE A STURDY INDOOR SHELTER AT ONCE. .END $$ DIGIORGI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 11:18 AM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 1, 11:18 AM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 1018 AM EST SUN APR 1 2001 14Z SFC ANALYSIS SHOWS COLD FRONT ENTERING THE NC/SC FOOTHILLS WITH AN ASSOC NARROW LINE OF CONVECTION. ALSO INTERESTING TO NOTE THE BACKDOOR FEATURE WHICH DROPPED DOWN THE NC COAST OVERNIGHT AND HAS HUNG UP ACROSS SOUTHERN NEW HANOVER COUNTY WEST TO DILLON COUNTY SC. NEW HANOVER COUNTY MESONET HAS TEMPS IN THE LWR-MID 50S N OF THE FRONT...WITH 59 AT SOUTHPORT (EXTRM S PART OF COUNTY.) VSBY SAT SHOWS FRONT BEGINNING TO WASH OUT AND RETREAT N...SO SKY CVR/TEMPS SHOULD WORK OUT FINE IN THE ZFP. NOT PLANNING AN UPDATE ATTM. 40/50 POPS N AND 30 POPS S STILL LOOK GOOD. 06Z MESOETA SHOWS BEST SFC CONV AND 700 MB UVV STILL REMAIN N OF MY AREA TDY...AS SYSTEM QUICKLY SHIFTS E. TAIL END OF SQUALL LINE FORMING IN THE FOOTHILLS WL PROBABLY CLIP MY NORTHERN COUNTIES... ALONG AND N OF A LINE FROM DILLON TO NEW HANOVER. WL RE-EVALUATE WHEN 12Z MODEL DATA BECOMES AVAILABLE. CWF: CURRENT CWF LOOKS FINE. W WINDS THIS MORN SHOULD BECM SW JUST BEFORE FROPA BEFORE GOING BACK TO W. FCSTID = 9 ILM 68 41 63 43 / 50 20 0 10 LBT 66 40 61 42 / 50 10 0 10 FLO 68 40 64 45 / 30 10 0 10 MYR 69 41 63 44 / 30 10 0 10 .ILM... NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET. SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER. TRA
In the hours before
Local storm report, Apr 1, 1:54 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
154 PM EDT SUN APR 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0151 PM HAMPSTEAD NC .75 INCH HAIL
04/01/01 PENDER REPORTED BY
SPOTTERS
DLLocal storm report, Apr 1, 1:59 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
159 PM EDT SUN APR 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0149 PM 10 W LUMBERTON NC 60 MPH TSTM WIND GUST
04/01/01 ROBESON
DLLocal storm report, Apr 1, 2:00 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
200 PM EDT SUN APR 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0157 PM BURGAW NC .75 INCH HAIL
04/01/01 PENDER REPORTED BY
OTHER
DLLocal storm report, Apr 1, 2:03 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
203 PM EDT SUN APR 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM WILMINGTON NC .75 INCH HAIL
04/01/01 NEW HANOVER REPORTED BY
SPOTTERS
DLLocal storm report, Apr 1, 2:04 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
204 PM EDT SUN APR 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM ROCKY POINT NC .75 INCH HAIL
04/01/01 PENDER REPORTED BY TV STATION
DLLocal storm report, Apr 1, 2:07 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
207 PM EDT SUN APR 1 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0203 PM WILMINGTON NC .88 INCH HAIL
04/01/01 NEW HANOVER NICKLE SIZE HAIL ON
OLEANDER DRIVE REPORTED BY
SKYWARN
DLThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 12:47 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, Columbus | 73 min |
| Apr 1, 1:15 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 75 min |
| Apr 1, 1:17 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 58 min |
| Apr 1, 1:17 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 58 min |
| Apr 1, 1:58 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Brunswick, Columbus | 77 min |
| Apr 1, 2:26 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 34 min |
| Apr 1, 3:10 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 50 min |
| Apr 1, 3:44 PM EDT | Severe Thunderstorm Warning | ILM | Columbus, Robeson | 76 min |
| Apr 1, 4:48 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 42 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.